Azathioprine and hair loss? : Has any one else... - Vasculitis UK

Vasculitis UK
6,281 members5,520 posts

Azathioprine and hair loss?

jolittle93
jolittle93
11 Replies

Has any one else been on this and lost there hair. To begin with i wasnt but im pretty sure i am now. Ive been on it nearly a year at 150mg

11 Replies
oldestnewest
vivdunstan
vivdunstanAdministrator

I lost a lot after I started it in 1998. It wasn't as dramatic as hair loss from Cyclophosphamide (which I belatedly got as infusions in 2012), but more long term, and distressing. My hair thinned a lot, from age 25 onwards, and I adapted by making my hair style shorter over time.

I would recommend that you talk to your doctors. Though if the drug is controlling your disease it may be something you have to come to terms with. Alternative drugs are also likely to cause hair loss.

Reply
jolittle93

Thanks, yea i had the chemo too and it gave me bald patches and really tinned my hair. But this seems to be thinning so much. Im 31 and i know i shouldnt be so vain but it makes me so sad......i just feel ugly without my hair. I will chat with my doc and see what they say. Im supoose to be on this drug for another 2 years! Ill be bald by then !

Reply
AndrewT

Dear jolittle93,

Can I answer, Yes, No and Maybe? Sorry to so Obtuse here Jo, but Azathioprine is 'Like' that! I was 'On' it for, about Fifteen Years, prior to a Kidney Transplant- in July 2013. I DID get some hair loss, although I am on 'a number' of other Drugs, as well as the Azo. So was my Hair loss as a result, of the Azo., or another Drug? My Hair loss was Not massive and, for a man of almost fifty-seven, I've got a reasonable 'Mop'. My Barber, I have kept the same one despite moving, knows my hair well so I always get a Good Cut. (That said I Did go, somewhere else, last time- my Barbers was shut- and received a Very Reasonable Trim.)

Thanks, one again, for your reply Jo. Happy New Year.

AndrewT

Reply
vascy_errol

Hi jolittle93, I experienced hair thinning whilst on aza (150 mg dosage), but as I tapered and then stopped 9 months ago the thinning has recovered a fair bit. I didn’t appear to have a continual hair loss, it sort of reached a plateau. Good luck with your treatment.

Andy

1 like
Reply
zoe69
zoe69Administrator

I started having hair loss while on cyclophosphamide and it continued when I got on azathioprine. I was actually surprised that there was hair left on my head as there was hair on my pillow when I woke up every morning, not to mention how much hair I was loosing in the shower.

I was very worried, I even started looking at wigs, but then realized that I was loosing less and less hair. Now my hair is as strong as it was prior starting medication. I am still on azathioprine, but not on preds anymore- maybe the combination caused the hair loss.

Talk to your hairdresser and your doctor.

Reply
tazmoe

Hi

After chemo I lost my hair on my head and all over my body, I'm was on arzpine, but I now on mmf my hair has steady grown back when I asked my rhumny he said that now the pred is making my hair back, so I aggree with the last comment made by the adminastor that in time it does come back

Reply
Joan78

Yes i have had to shave mine off as all the top was bald and it was coming out in clumps. Xx

Reply
Borderblue

Hi jolittle,

I did not lose any hair whilst on cyclophosphamide but am now whilst taking Aza. As you say it is distressing although my hairdresser says it’s not that bad! I think it may have slowed down a little but I’m currently only on 75mg but due to go to 100mg tomorrow if my bloods are all ok and eventually 150mg. I am expecting the hair loss to pick up again with the increase. I feel it has to be the Aza as nothing else has changed apart from tapering the steroids, unless they were protecting my hair. Who knows? I’m older than you so should “get over myself” as this drug is hopefully keeping this awful disease at bay.

Like vivdunstan I’m thinking of going shorter at my next appointment. Good Luck and take care x

Reply
AmyS1

Hair loss sadly occurs with cyclophosphamide, methotrexate and azothioprine. However it is usually reversible once the medication has been reduced. I found elvive thickening shampoo really helped too.

Reply
AndrewT

Sorry...but, rather belatedly, 'Found' Other Comments, after I had already answered this 'Thread'. A friend, who was having Hair Loss- though NOT from Vasculitis, has/ is using a 'Caffeine Shampoo', with Great Results. I have 'Heard' this elsewhere too. Might be worth a try?

AndrewT

Reply
Krispyc

I’ve been on aza for three months now and I started losing my hair :( I’m not sure what’s it from but I’m now taking pred and aza

Reply

You may also like...